Wyoming, 2013

Blizzard and Winter Storm in Wyoming, March 8 to 9, 2013

March 8 to 9, 2013 · NWS CYS · 6 events in 6 counties and zones

A potent winter storm system moved across eastern Colorado into western Kansas. Strong northerly winds gusting as high as 55 mph combined with falling snow to create periods of visibilities less than a quarter mile during the morning and afternoon across portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent winter storm system moved across eastern Colorado into western Kansas. Strong northerly winds gusting as high as 55 mph combined with falling snow to create periods of visibilities less than a quarter mile during the morning and afternoon across portions of southeast Wyoming. Moderate to heavy snow fell over the Snowy and Sierra Madre ranges, with estimates of six to thirteen inches. Snow amounts from the Laramie Valley to Cheyenne measured one to four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 8, 5:31 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 8, 5:31 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MST FRI MAR 8 2013

.AVIATION...00Z TAF ISSUANCE...
POWERFUL STORM SYSTEM TO MOVE ACROSS THE AREA TONIGHT AND SATURDAY.
AS OF 00Z FRIDAY SNOW SHOWERS HAD DEVELOPED OVER MOUNTAINOUS AREAS
OF SOUTHEAST WYOMING. MOUNTAIN TOPS ARE OBSCURED OVER THE SIERRA
MADRE AND SNOWY RANGE BUT MOUNTAINS WILL BECOME COMPLETELY OBSCURED
THIS EVENING AS SNOW SHOWERS BECOME MORE WIDESPREAD AND CEILINGS
LOWER. BY LATE TONIGHT WIDESPREAD IFR WILL BE FOUND ACROSS ALL OF
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE WITH LIFR EXPECTED AS
SNOW BECOMES HEAVY AND WINDS INCREASE. SOME OF THE WORST CONDITIONS
WILL BE ALONG THE INTERSTATE 80 CORRIDOR...PARTICULARLY FROM KCYS
TO KSNY WHERE WHITEOUT CONDITIONS ARE EXPECTED...ESPECIALLY
BETWEEN 12Z TO 21Z SATURDAY. WINDS WILL STEADILY INCREASE TONIGHT
WITH GUSTS OF 40 TO 50 MPH BECOMING COMMON FROM THE LARAMIE RANGE
EAST INTO THE NEBRASKA PANHANDLE. THE STRONGEST WINDS WILL OCCUR
BETWEEN 15Z SATURDAY AND 00Z SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 445 PM MST FRI MAR 8 2013/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...WATER VAPOR IMAGERY
FROM THIS AFTERNOON SHOWS MOISTURE CONTINUING TO STREAM UP FROM THE
SOUTHWEST AHEAD OF THE LOW CENTER NOW OVER SOUTHERN
CALIFORNIA...WITH VERY DIFFLUENT FLOW MOVING OVER THE FOUR CORNERS
REGION. RADAR RETURNS ARE INCREASING IN COVERAGE OVER WESTERN
COLORADO AND THE MOUNTAINS OF SOUTHEAST WYOMING AT THIS HOUR AS A
RESULT OF THIS UPPER LEVEL FLOW PATTERN...WITH RAIN BEING REPORTED
IN THE VALLEYS AND SNOW ABOVE 10KFT. THIS ACTIVITY WILL STEADILY
MOVE NORTHEAST FURTHER INTO SOUTHERN WYOMING THIS EVENING. STILL
THINKING A LIGHTNING STRIKE OR TWO IS NOT OUT OF THE QUESTION OVER
THE MOUNTAINS AS SOME CLEARING OVER THE HIGH COUNTRY IS ALLOWING
FOR WEAK DESTABILIZATION OF THE LOW AND MIDLEVELS AS EVIDENT ON
THE SPC MESOANALYSIS PAGE. ANY ACTIVITY THAT DEVELOPS OVER THE
EASTERN PLAINS IN WARM AIR ADVECTION WILL BE WEAK AND IN THE FORM
OF RAIN LATE THIS AFTERNOON AND EVENING WITH TEMPERATURES INTO THE
40S AND LOW 50S.

THE MAIN UPPER LOW WILL STEADILY MOVE EAST-NORTHEAST ACROSS THE FOUR
CORNERS REGION BY SUNRISE...AND INTO WESTERN KANSAS BY SUNSET. THE
SYSTEM WILL BECOME STACKED AS IT MOVES INTO KANSAS. LEESIDE
CYCLOGENESIS WILL CONTINUE TO INTENSIFY OVER EASTERN COLORADO
THROUGH THIS PERIOD...AND A COLD FRONT WILL DEVELOP/STRENGTHEN
OVER THE NORTHERN PLAINS AND MOVE SOUTH ACROSS THE FORECAST AREA
OVERNIGHT. CONTINUED EAST TO SOUTHEAST FLOW OVER THE EASTERN
PLAINS WILL MAINTAIN ADVECTION OF LLVL MOISTURE INTO THIS AREA
AHEAD OF THE FRONT THIS EVENING...SO LIGHT DRIZZLE IN THIS UPSLOPE
FLOW IS STILL A POSSIBILITY OVERNIGHT HERE AHEAD OF THE COLD
FRONT. COLDER AIR WILL FILTER IN BEHIND THE FRONT...ALTHO FORECAST
SOUNDINGS DO NOT SHOW THE ENTIRE PROFILE GOING BELOW FREEZING
UNTIL BETWEEN 10 AND 13Z FROM NORTH TO SOUTH ACROSS THE EASTERN
PLAINS. OUT WEST...THE PROFILE DROPS BELOW FREEZING SHORTLY AFTER
MIDNIGHT.

MODELS CONTINUE TO DEVELOP A TROWAL FEATURE OVER THE FORECAST AREA
TOMORROW MORNING...WHICH WILL SHIFT EAST THROUGH THE DAY. AT THE
SAME TIME...FRONTOGENESIS WILL STRENGTHEN FROM SOUTHWEST TO
NORTHEAST ACROSS THE PLAINS AT THE TIME THE SYSTEM IS BECOMING
STACKED. MOISTURE LOOKS TO BE DEEP AND PERSISTENT THROUGH THIS
TIME AS WELL. ALL OF THESE FEATURES CONTINUE TO POINT TO A PERIOD
OF INTENSE VERTICAL LIFT AND MODERATE TO HEAVY SNOWFALL ACROSS THE
FORECAST AREA THROUGH THE MORNING AND CONTINUING THROUGH THE DAY.
THE BEST CONGRUENCE OF THESE FEATURES WILL BE FROM THE MOUNTAINS
OF SOUTHEAST WYOMING EASTWARD INTO THE SOUTHERN NEBRASKA PANHANDLE
WHERE 6 TO 10 INCHES OF SNOW IS LIKELY ALONG THE CHEYENNE
RIDGE...AND 10 TO 14 IN THE MOUNTAINS. SNOW TOTALS WILL GRADUALLY
DIMINISH FURTHER NORTH WHERE THE PERIOD OF STRONG VERTICAL MOTION
WILL BE SHORTER...WITH ABOUT 1 TO 2 INCHES IN NORTHERN CONVERSE
COUNTY...AND 3 TO 5 INCHES FROM NIOBRARA COUNTY EAST INTO THE
NORTHERN PANHANDLE. THE HIGH VALLEYS WILL GENERALLY RANGE FROM 2
TO 6 INCHES FROM WEST TO THE LARAMIE RANGE. IF THIS SYSTEM SLOWS
AT ALL FROM WHAT THE MODELS ARE TRENDING...SNOW TOTALS COULD BE A
GOOD 2 TO 4 INCHES HIGHER ACROSS THE BOARD...BUT CONFIDENCE IS LOW
IN THIS SCENARIO PANNING OUT.

WINDS ACROSS THE FORECAST AREA BEHIND THE FRONT WILL RESPOND TO THE
RAPIDLY DEVELOPING LOW OVER EASTERN COLORADO/WESTERN KANSAS THROUGH
THE DAY TOMORROW...WITH SUSTAINED SPEEDS WIDESPREAD AT 20 TO 35 MPH
OUT OF THE NORTH BECOMING NORTHWEST BY LATE AFTERNOON. UPPED THE
GUSTS AS WELL TO FIT THE SOUNDING PROFILE A LITTLE BETTER AS WINDS
ARE PROGGED TO BE 40 TO 50 KTS AT 700 MB FROM NORTH TO SOUTH BY
00Z. THE STRONGER WINDS ARE EXPECTED TO BE ALONG THE CHEYENNE
RIDGE. A SHORTWAVE MOVING THROUGH THE NORTHERN STREAM AND INTO
THE NORTHERN PLAINS BY MIDDAY LOOKS TO BE SOMEWHAT STRONGER WITH
EACH MODEL RUN...AND THIS WILL PUSH THE MAIN STORM QUICKLY TO THE
EAST BY SATURDAY EVENING. SNOW WILL DIMINISH QUICKLY AS A RESULT
FROM NORTHWEST TO SOUTHEAST AFTER 00Z.

WITH THAT ALL SAID...MAINTAINED THE BLIZZARD WARNING FOR AN INTENSE
PERIOD OF SNOW AND STRONG WINDS SATURDAY MORNING THROUGH SATURDAY
NIGHT. STRONG WINDS SHOULD PERSIST EVEN AFTER THE SNOWFALL
DIMINISHES...SO THE EXTENDED TIMEFRAME FOR THE BLIZZARD WARNING IS A
GOOD IDEA DUE TO EXPECTED GROUND BLIZZARD CONDITIONS. THE OTHER
HIGHLIGHTS SEEM FITTING AS WELL WITH LESS SNOW IN THE NORTH AND
EXTREME WESTERN ZONES...AND LESS WIND IN THE WEST. AGAIN...THE STORM
LOOKS TO QUICKLY SHIFT EAST SATURDAY NIGHT...WITH WINDS GRADUALLY
EASING BY SUNRISE SUNDAY.

LONG TERM...SUNDAY THROUGH FRIDAY...
THE 12Z MEDIUM RANGE MODEL GUIDANCE IS IN GOOD AGREEMENT DEPICTING A
NORTHWEST FLOW IN THE MID/UPPER LEVELS EARLY IN THE WEEK. THIS PATTERN
WILL TRANSPORT A COUPLE OF SHORTWAVE TROUGHS FROM THE NORTHEAST PACIFIC
THROUGH WESTERN CANADA INTO THE NORTH CENTRAL CONUS. FOR THE LATTER
HALF OF THE WEEK...THE FLOW ALOFT BACKS TO ZONAL AS UPPER RIDGING
OVER THE INTERMOUNTAIN WEST SHIFTS EAST ACROSS THE ROCKIES AND
HIGH PLAINS.

SUNDAY WILL BE DOMINATED BY A SURFACE RIDGE OF HIGH PRESSURE ACROSS
SOUTHERN WYOMING AND NORTHERN COLORADO. HIGH TEMPERATURES WILL BE
MODERATED BY THE RECENT SNOW PACK...AND HAVE UNDERCUT MOS TEMPERATURES
BY 5 TO 10 DEGREES WITH 20S AND 30S. PORTIONS OF EAST CENTRAL WYOMING
CAN EXPECT HIGHS AROUND 40. IT WILL BE BREEZY EAST OF THE LARAMIE
RANGE WITH NORTHWEST WINDS 15 TO 25 MPH.

A WEAK ALBERTA CLIPPER MOVES SOUTHEAST FROM EASTERN MONTANA THROUGH
THE DAKOTAS MONDAY AND MONDAY NIGHT. SOME LIGHT RAIN AND SNOW SHOWERS
MAY SKIRT ACROSS THE NORTHERN FRINGE OF THE CWA MONDAY NIGHT. SOME
LIGHT OROGRAPHIC SNOW SHOWERS MAY ALSO DEVELOP OVER THE SNOWY AND
SIERRA MADRE RANGES MONDAY NIGHT. THE PRESSURE GRADIENT TIGHTENS
WITH THE PASSAGE OF THE TROUGH...WITH GUSTY WEST WINDS FOR MUCH OF
SOUTHEAST WYOMING. IT WILL BE MILDER...ESPECIALLY ACROSS THE
PLAINS WITH DOWNSLOPE WIND COMPONENT BOOSTING HIGH TEMPERATURES
INTO THE 40S.

TUESDAY WILL BE DRY OUTSIDE OF A FEW LIGHT OROGRAPHIC SNOW SHOWERS
OVER THE SOUTHERN MOUNTAINS. TEMPERATURES CONTINUE TO WARM WITH
40S AND 50S FOR THE PLAINS AND LOWER ELEVATIONS WEST OF THE LARAMIE
RANGE. GRADIENT BETWEEN WEAK BOUNDARY ALONG THE FRONT RANGE AND RIDGE
OVER SOUTHERN WYOMING WILL KEEP WEST WINDS RATHER GUSTY ALONG AND WEST
OF THE LARAMIE RANGE.

A SURFACE TROUGH EAST OF THE FRONT RANGE MOVES INTO THE PLAINS AS
A WARM FRONT ON WEDNESDAY...WITH THE PRESSURE GRADIENT WEAKENING
SOMEWHAT. AS A RESULT...WEST WINDS WILL NOT BE AS GUSTY FOR SOUTHEAST
WYOMING. THURSDAY AND FRIDAY WILL BE INFLUENCED BY RIDGING AT THE
SURFACE AND ALOFT. OUTSIDE THE MOUNTAINS WESTERLY WINDS WILL BE
LIGHT. DOWNSLOPING PATTERN AND RISING 700MB TEMPERATURES WILL
YIELD VERY MILD DAYTIME HIGH TEMPERATURES IN THE 50S AND 60S FOR
THE PLAINS.

AVIATION...18Z TAF ISSUANCE...
MID/UPPER LEVEL CLOUD CEILINGS WILL LOWER AND THICKEN FROM SOUTHWEST
TO NORTHEAST THIS AFTERNOON IN ADVANCE OF A DEVELOPING WINTER STORM
OVER THE SOUTHWEST U.S. RAIN AND SNOW SHOWERS WILL SPREAD NORTHWARD
TO AREAS WEST OF THE LARAMIE RANGE...INCLUDING SARATOGA AND RAWLINS
LATE THIS AFTERNOON WITH MVFR CEILINGS. LIGHT SOUTHEASTERLY WINDS
WILL BACK TO THE EAST AND NORTHEAST THROUGH THIS EVENING...AND
INCREASE IN SPEED LATER TONIGHT AS LOW PRESSURE MOVES INTO WESTERN
COLORADO. PRECIPITATION WILL ALSO INCREASE IN COVERAGE AND INTENSITY
LATER TONIGHT AS WELL. CEILINGS WILL DETERIORATE TO IFR WEST OF
THE LARAMIE RANGE...AND LIFR ACROSS THE EASTERN PLAINS AND WESTERN
PANHANDLE IN SNOW AND FOG LATE TONIGHT THROUGH SATURDAY. THE MOUNTAINS
WILL BE OBSCURED FROM LATE THIS AFTERNOON THROUGH SATURDAY. ON
SATURDAY...NORTHERLY WINDS WILL BE SUSTAINED AT 20 TO 30 KT WITH GUSTS
TO 40 KT ACROSS THE PLAINS...WHICH WILL CREATE VERY LOW VISIBILITIES
IN SNOW AND BLOWING SNOW.

FIRE WEATHER...A STORM SYSTEM WILL MOVE ACROSS THE CENTRAL
ROCKIES AND THEN OVER THE PLAINS TONIGHT THROUGH SATURDAY NIGHT.
THE STORM WILL PRODUCE WIDESPREAD ACCUMULATING SNOW AS WELL AS
STRONG NORTHERLY WINDS. AFTER NEAR TO JUST BELOW NORMAL
TEMPERATURES FOR SUNDAY...WARMER AND DRIER AIR WILL RETURN TO THE
DISTRICT FOR NEXT WEEK AS HIGH PRESSURE IN THE UPPER ATMOSPHERE
MOVES OVER THE ROCKIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING FROM 2 AM SATURDAY TO 11 PM SATURDAY FOR WYZ106-
     WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
     WINTER STORM WARNING UNTIL 8 PM SATURDAY FOR WYZ112-WYZ114.
     WINTER STORM WARNING FROM 11 PM FRIDAY TO 8 PM SATURDAY FOR
     WYZ115.
     WINTER WEATHER ADVISORY FROM 2 AM SATURDAY TO 8 PM SATURDAY FOR
     WYZ102-WYZ103-WYZ105-WYZ110-WYZ113.
NE...WINTER WEATHER ADVISORY FROM 2 AM SATURDAY TO 8 PM SATURDAY FOR
     NEZ002-NEZ095.
     BLIZZARD WARNING FROM 2 AM SATURDAY TO 11 PM SATURDAY FOR NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM...JAMSKI
AVIATION...LIEBL
Hazardous weather outlook, Mar 8, 2:00 PM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MST FRI MAR 8 2013

NEZ003-019>021-054-055-096-WYZ106>108-112-114>119-091200-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SIERRA MADRE RANGE-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
200 PM MST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW IS EXPECTED TO DEVELOP AND INCREASE ACROSS THE AREA
TONIGHT...ESPECIALLY AFTER MIDNIGHT WITH SOME ACCUMULATIONS LIKELY.
SNOW MAY BE HEAVY AT TIMES ALONG WITH VERY LOW VISIBILITIES. WINTER
STORM AND BLIZZARD WARNINGS ARE IN EFFECT BEGINNING LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE SATURDAY WITH STRONG NORTHERLY
WINDS PRODUCING BLOWING SNOW AND VERY LOW VISIBILITIES AT TIMES. THE
COMBINATION OF HEAVY WET SNOW AND WIND MAY LEAD TO POWER OUTAGES AND
DOWNED TREE LIMBS. WINTER STORM AND BLIZZARD WARNINGS REMAIN IN
EFFECT UNTIL SATURDAY EVENING. THE SNOW WILL DIMINISH FROM WEST TO
EAST SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
PLEASE RELAY YOUR REPORTS OF SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-095-WYZ101>105-109>111-113-091200-
DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
200 PM MST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP OVER THE AREA LATER THIS EVENING WITH
SOME AREAS OF LIGHT FREEZING DRIZZLE POSSIBLE AS WELL. LIGHT SNOW
ACCUMULATIONS ARE EXPECTED. WINTER WEATHER ADVISORIES ARE IN EFFECT
LATE TONIGHT FOR PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE SATURDAY BEFORE ENDING FROM WEST TO EAST SATURDAY
EVENING. LIGHT TO MODERATE SNOW ACCUMULATIONS ARE LIKELY ALONG WITH
AREAS OF BLOWING SNOW. WINTER WEATHER ADVISORIES REMAIN IN EFFECT
INTO EARLY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
PLEASE RELAY YOUR REPORTS OF SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
March 8, 8:00 PM MST to March 9, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 13.5 inches of snow.

Winter Storm, Laramie Valley

When
March 9, 12:00 AM MST to 3:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Several WYDOT sensors observed sustained winds of 35 to 45 mph with gusts to 50 mph. Visibilities were reduced to a quarter mile in falling and blowing snow. Two to four inches of snow was reported.

Winter Storm, South Laramie Range

When
March 9, 6:00 AM MST to 4:00 PM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several WYDOT sensors observed sustained winds of 35 to 45 mph with gusts to 55 mph. Visibilities were reduced to a quarter mile in falling and blowing snow. Two to three inches of snow was reported, mainly near the Interstate 80 Summit.

Winter Storm, South Laramie Range Foothills

When
March 9, 6:00 AM MST to 4:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several WYDOT sensors observed sustained winds of 35 to 45 mph with gusts to 55 mph. Visibilities were reduced to a quarter mile in falling and blowing snow. One to two inches of snow was reported.

Winter Storm, Central Laramie County

When
March 9, 6:00 AM MST to 4:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Several WYDOT sensors observed sustained winds of 35 to 45 mph with gusts to 55 mph. Visibilities were reduced to a quarter mile in falling and blowing snow, mainly west of Cheyenne. An inch of snow was reported.

Blizzard, East Laramie County

When
March 9, 9:00 AM MST to 6:00 PM MST
Where
East Laramie County forecast zone
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Gun Barrel observed sustained winds of 35 to 45 mph with gusts to 50 mph. Visibilities were reduced to near zero in falling and blowing snow. One to two inches of snow was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432541, 432542, 432544, 432547, 432550, 432553.